Tornadoes · United States · Mississippi · 2023
EF1 tornado, Success to Enterprise, Mississippi, December 9, 2023
From Success to Enterprise, this EF1 tornado ran 27.2 miles across Jasper and Clarke counties on December 9, 2023, touching down at 10:04 PM CST and reaching 350 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 9, 2023
- Touchdown
- 10:04 PM CST (04:04 UTC)
- Lifted
- 10:42 PM CST (04:42 UTC)
- On the ground
- 38 minutes
- Path length
- 27.2 miles (43.8 km)
- Path width
- 350 yards (320 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Counties
- Jasper and Clarke counties
- Touchdown point
- 32.212, -89.278
- Lift-off point
- 32.174, -88.815
- Record number
- 2312092204-01
The damage survey
6 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 85 mph.
- Large limb snapped, scattered small limbs snapped
- Hardwood uprooted and scattered snapped limbs
- Skirting blown off and large limb snapped
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
As a low pressure system moved through the Upper Midwest region, its cold front which stretched to the south through the Lower Mississippi River Valley became the focus for thunderstorm development on the afternoon of December 9th. Initially discrete supercell storms produced wind damage and hail as they moved into northern Mississippi, and these supercells eventually grew upscale into a squall line of nearly continuous storms as the cold front pushed farther southeast into Mississippi. A few severe storms developed in advance of the cold front during the afternoon and early evening and also produced wind damage and hail.
An EF-1 tornado developed in northwest Jasper County and moved east-southeast. Scattered small pine trees were snapped, and some small trees were uprooted. A few hardwood trees were also uprooted. The tornado also took the tops out of a few trees and snapped large limbs. Much of the path was inaccessible as it passed through areas without any connecting roads. The tornado continued into Clarke County and ended near Enterprise where additional trees and power lines were blown down. Estimated maximum wind speeds in Jasper County were 90 mph. The tornado path was 27.4 miles across the two counties.
An EF-1 tornado developed in northwest Jasper County and moved east-southeast. Scattered small pine trees were snapped, and some small trees were uprooted. A few hardwood trees were also uprooted. The tornado also took the tops out of a few trees and snapped large limbs. Much of the path was inaccessible as it passed through areas without any connecting roads. The tornado continued into Clarke County and ended near Enterprise where additional trees and power lines were blown down. Estimated maximum wind speeds in Jasper County were 85 mph. The tornado path was 27.4 miles across the two counties.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Dec 9, 9:52 PM CST, 12 minutes earlier.
Area forecast discussion, Dec 9, 9:52 PM CST, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 952 PM CST Sat Dec 9 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE... Issued at 939 PM CST Sat Dec 9 2023 Local radars had a band of storms nearly along and east of the Natchez Trace. This band of storms was also along ahead of a cold front. There will remain the potential for isolated severe storms over our southeast until the cold front moves through. The main threats for the storms is damaging wind gusts and hail but, a tornado or two cannot be ruled out. The cold front will southeast of our CWA by 2AM. In the wake of the cold front temperatures have been knocked down in the 50s and the rain has gradually tapered off. The forecast has been updated to reflect the latest radar trends and timing of the cold front. /22/ && .DISCUSSION... Issued at 234 PM CST Sat Dec 9 2023 Tonight and Tomorrow: Thunderstorms, some of which may become severe, remain the main concern through late tonight. A low pressure system spinning over the Upper Midwest/Great Lakes region this afternoon has its cold front extending southward and southwestward to the border between eastern AR and northwest MS as of the 1 PM obs. Gradual destabilization of the atmosphere in the warm sector has been ongoing today, with satellite imagery showing deeper and more convective looking cloud features. A special 18Z KJAN sounding still had some capping above 850mb, but the low-level dry air had been eroded and SBCAPE values increased to over 1500 J/kg compared with the 12Z sounding's 63. Obviously the main low-level forcing will be associated with the cold front, and latest mesoanalysis shows increased frontogenesis accordingly across eastern AR/northwest MS. Farther south though, the differential heating due to breaking cloud cover has allowed some scattered showers and a few storms to develop across portions of southern and eastern MS, and instability and shear are both adequate to support a strong to severe thunderstorm. Will keep with the main timing as outlined on our severe thunderstorm outlook graphic, but isolated strong to severe convection ahead of the front cannot be ruled out. It still appears that the greatest risk for wind/hail/tornado threats is mainly in the northern portions of our forecast area into northern MS/western TN this evening, but the overlap of decent instability and wind shear across the warm sector means even some short-lived cores along the cold front could sustain long enough to produce a localized hail, damaging wind, or tornado threat. Mid- level lapse rates will be less advantageous for hail farther southeast, and the shear profile a little less favorable for tornadoes or a sustained wind threat. Therefore the threat becomes more Marginal by the time the cold front reaches the Pine Belt later tonight. The worst of the weather should be clear of our forecast area by about midnight to 2 a.m., though some showers could linger until around sunrise tomorrow. A dry, cool day is then expected across the area with highs topping out around 50 degrees most locations. /NF/ Sunday night through next Saturday... A fairly quiet extended period is expected in the wake of this evening's severe weather threat. By Monday, a potent upper trough is progged to be just east of the Lower Mississippi Valley. This will establish NW flow into the region, bringing cooler and drier air. Seasonable temperatures are expected on Monday, with highs in the lower to upper 50s and lows near freezing to the middle 30s on Monday night. Temperatures through the remainder of the week are expected to remain mostly seasonable. Flow will remain mostly zonal, with dry conditions prevailing through most of the week. By Friday, a cutoff low over the Texas Panhandle is expected to bring our next chance for precipitation across the region. The upper low is expected to dive into the Lower Mississippi Valley by Saturday, bringing the chance for mostly showers and some thunderstorms across the area next weekend. /AJ/ && .AVIATION... (00Z TAFS) Issued at 713 PM CST Sat Dec 9 2023 TSRA are ongoing across the region along a southeastward advancing front, through around and 10/08Z Sunday, with drops to IFR vsby & lowered ceilings at times. Gusty winds out of the south ahead of the front will become northerly behind the cold front & remain gusty to around 20-25 kts at times. Expect conditions to clear in the wake, with improving flight categories to VFR in the wake by mid- late aftn Sunday. /NF/DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 45 50 30 57 / 90 10 0 0 Meridian 49 53 29 56 / 100 50 0 0 Vicksburg 44 52 29 57 / 60 0 0 0 Hattiesburg 51 54 31 57 / 100 30 0 0 Natchez 44 52 31 58 / 80 10 0 0 Greenville 41 50 31 54 / 30 0 0 0 Greenwood 42 49 29 55 / 40 10 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/AJ/DC
In the hours before
Special weather statement, Dec 9, 9:20 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
920 PM CST Sat Dec 9 2023
MSZ031-039-100345-
Lowndes MS-Noxubee MS-
920 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NOXUBEE AND
SOUTHEASTERN LOWNDES COUNTIES THROUGH 945 PM CST...
At 919 PM CST, Doppler radar was tracking a strong thunderstorm over
Brooksville, or 9 miles north of Macon, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Crawford around 925 PM CST.
Columbus around 935 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.
&&
LAT...LON 3334 8830 3316 8865 3327 8869 3351 8844
3340 8829
TIME...MOT...LOC 0319Z 227DEG 41KT 3324 8861
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 9:36 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
936 PM CST Sat Dec 9 2023
MSZ031-039-100400-
Lowndes MS-Noxubee MS-
936 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOXUBEE AND
SOUTHERN LOWNDES COUNTIES THROUGH 1000 PM CST...
At 936 PM CST, Doppler radar was tracking a strong thunderstorm near
Brooksville, or 7 miles northwest of Macon, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Macon, Brooksville, and Deerbrook around 940 PM CST.
Prairie Point around 950 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.
&&
LAT...LON 3310 8833 3310 8862 3329 8869 3329 8867
3330 8867 3334 8830
TIME...MOT...LOC 0336Z 264DEG 36KT 3318 8867
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 9:39 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
939 PM CST Sat Dec 9 2023
MSZ038-039-046-100415-
Kemper MS-Noxubee MS-Winston MS-
939 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NOXUBEE...NORTHERN
KEMPER AND SOUTHEASTERN WINSTON COUNTIES THROUGH 1015 PM CST...
At 939 PM CST, Doppler radar was tracking a strong thunderstorm near
Gholson, or 14 miles southwest of Macon, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Shuqualak around 945 PM CST.
Paulette around 955 PM CST.
Cooksville around 1000 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for east central
Mississippi.
&&
LAT...LON 3288 8835 3288 8890 3309 8891 3310 8833
TIME...MOT...LOC 0339Z 264DEG 36KT 3299 8874
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Local storm report, Dec 9, 9:58 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
958 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Tornado 2 S Piney Woods 32.03N 89.99W
12/09/2023 Simpson MS Emergency Mngr
Multipe trees down across HWY 49 due to
possible Tornado.
0931 PM Tornado 3 SSW Puckett 32.04N 89.80W
12/09/2023 Simpson MS Emergency Mngr
Numerous trees down along HWY 13 due to
possible tornado.
&&Special weather statement, Dec 9, 10:02 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
1002 PM CST Sat Dec 9 2023
MSZ050-051-100445-
Scott MS-Newton MS-
1002 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NEWTON AND SOUTHEASTERN SCOTT
COUNTIES THROUGH 1045 PM CST...
At 1002 PM CST, Doppler radar was tracking a strong thunderstorm over
Lake, or 8 miles west of Newton, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Newton, Lawrence, and Roberts around 1010 PM CST.
Decatur and Hickory around 1020 PM CST.
Chunky around 1030 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
&&
LAT...LON 3222 8940 3246 8941 3249 8892 3223 8891
TIME...MOT...LOC 0402Z 266DEG 29KT 3232 8930
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Local storm report, Dec 9, 10:04 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1004 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail Benton 32.83N 90.26W
12/09/2023 E1.00 inch Yazoo MS Public
Social media posts from the public reported
quarter size hail in Benton Mississippi, 3
miles south of Yazoo City.
&&
CRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
4.1 hours before the tornado, 98 km from the path. December 10, 2023.
- Mixed-layer CAPE
- 1356 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 1538 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.5
- 0-3 km lapse rate
- 6.8 K/km
Jackson, MS (KJAN), 12:00Z
7.9 hours after it, 98 km from the path. December 10, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -104701 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.4 K/km
The surface observations
Meridian/Key Field (MEI), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 89 km away, was scanning. The volume nearest the touchdown began at 04:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of December 9, 2023
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 9 | 11:32 AM CST | EF1 | Gibson, TN | 24.9 | 600 | 3 | $1.3 million | |
| December 9 | 1:19 PM CST | EF1 | Stewart, TN | 8.8 | 75 | $550,000 | ||
| December 9 | 1:41 PM CST | EF3 | Clarksville tornado, Tennessee and Kentucky | 47.2 | 600 | 4 | 62 | $21 million |
| December 9 | 3:07 PM CST | EF1 | Warren, KY | 2.2 | 125 | |||
| December 9 | 3:29 PM CST | EF2 | Dickson, TN | 5.8 | 300 | 2 | $2.0 million | |
| December 9 | 4:03 PM CST | EF2 | Dickson, TN | 18.4 | 500 | 2 | $2.5 million | |
| December 9 | 4:16 PM CST | EF2 | Robertson, TN | 6.0 | 300 | 4 | $10 million | |
| December 9 | 4:39 PM CST | EF2 | Davidson, TN | 34.8 | 400 | 3 | 22 | $20 million |
| December 9 | 6:07 PM CST | EF1 | Monroe, TN to KY | 2.9 | 50 | $50,000 | ||
| December 9 | 9:18 PM CST | EF0 | Simpson, MS | 13.9 | 350 | $30,000 | ||
| December 9 | 9:44 PM CST | EF0 | Smith, MS | 3.7 | 75 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.